Hail, Dundy
- When
- June 16, 3:26 PM MST
- Where
- Dundy County, 2.11 mi W of Max
- Measured
- 0.88 in hail
- Reported by
- NWS Employee
- Coordinates
- 40.120, -101.440
During the afternoon a line of strong to severe thunderstorms developed from southwest to northeast across northwest Kansas and extreme southwest Nebraska. Most severe weather occurred in northwest Kansas, however, marginally severe wind and hail was reported near Benkelman.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the afternoon a line of strong to severe thunderstorms developed from southwest to northeast across northwest Kansas and extreme southwest Nebraska. Most severe weather occurred in northwest Kansas, however, marginally severe wind and hail was reported near Benkelman.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 16, 1:12 PM MST, 2 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 212 PM MDT SUN JUN 16 2013 .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 151 PM MDT SUN JUN 16 2013 A RIDGE WILL REMAIN OVER THE ROCKIES THROUGH MONDAY WITH NORTHWESTERLY FLOW OVER THE CENTRAL PLAINS. A SURFACE TROUGH WILL BE OVER EASTERN COLORADO TONIGHT AND MONDAY. CURRENT RADAR AND VISIBLE SATELLITE SHOWING STORMS FIRING OVER EASTERN COLORADO. THESE STORMS WILL MOVE INTO CAPE VALUES REACHING 2500 J/KG AND 30KTS SHEAR. EXPECT SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WIND DUE TO HIGH BASED STORMS. STEERING WIND WILL MOVE STORMS EAST INTO NORTHWEST KANSAS AND SOUTHWEST NEBRASKA THIS EVENING. PLAN TO GO WITH LIKELY POPS SINCE STORMS ARE ALREADY IN PROGRESS MOVING EAST. FOR MONDAY STORMS WILL FIRE AGAIN OVER EASTERN COLORADO AS THE NEXT IMPULSE MOVES THROUGH. STEERING WIND WILL TAKE THEM EAST SO HAVE GONE WITH CHANCE POPS IN EASTERN COLORADO MONDAY AFTERNOON WITH SLIGHT CHANCE TO NIL POPS ACROSS NORTHWEST KANSAS. MAX TEMPERATURES WILL RISE TO THE MID 80S MONDAY WITH LOWER 80S IN THE NORTHWEST FA NEAR INCREASING AFTERNOON CLOUDS. MIN TEMPERATURES TONIGHT WILL COOL TO THE UPPER 50S IN EASTERN COLORADO AND THE LOWER 60S ELSEWHERE. STRATUS WAS VERY MARGINAL AT BEST IN THE NORTHEAST FA EVEN THOUGH NAM BOUNDARY LAYER RH ABOVE 90 PERCENT WAS WIDESPREAD. TREND IS FOR A SMALLER AREA OF HIGH RH TONIGHT SO WILL LEAVE OUT ANY CLOUDS AND PATCHY FOG. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 212 PM MDT SUN JUN 16 2013 MONDAY NIGHT...THUNDERSTORM ACTIVITY SHOULD INCREASE IN COVERAGE AS STATIONARY/WARM FRONT SLOWLY SHIFTS TO THE NORTH MONDAY EVENING. NAM/GFS SHOWING AREA OF STRONG THETA-E CONVERGENCE AFTER 03Z WITH GUIDANCE FAVORING NUMEROUS THUNDERSTORMS AS LARGE SCALE FORCING INCREASES. IN FACT...100 PERCENT OF GEFS ENSEMBLE MEMBERS SHOW AT LEAST 0.05 QPF OVER OUR ENTIRE CWA BY 06Z. I BUMPED POPS INTO LIKELY CATEGORY...AND COULD SEE INCREASING THEM FURTHER AS WE GET CLOSER TO THIS EVENT. I AM CONCERNED ABOUT THE POTENTIAL FOR THUNDERSTORM TRAINING/BACKWARDS PROPAGATION ALONG FRONT AS IT LIFTS DURING THE EVENING WITH VERY WEAK 0-6KM FLOW (5-10KT) PARALLEL TO THE FRONT. H3 JET IS ALMOST PERPENDICULAR TO THE FRONT WITH H85 FLOW INBOUND. SOUNDINGS ARE NEAR SATURATED THROUGH THE LAYER BY 06Z...WITH PWAT VALUES OVER ONE INCH AND TALL SKINNY CAPE INDICATIVE OF EFFICIENT RAIN PRODUCING THUNDERSTORMS. IF THIS PLAYS OUT WE COULD SEE AN INCREASED LIKELIHOOD OF FLASH FLOODING. TIMING/LOCATION DIFFERENCES WITH FRONTAL POSITION COMPLICATE THINGS...AND CONFIDENCE IS NOT THERE TO GO WITH A WATCH. THIS WILL NEED TO BE MONITORED. TUESDAY-WEDNESDAY NIGHT...STATIONARY FRONT LINGERS WITHIN THE VICINITY OF THE CWA THROUGH THESE PERIODS...AND WEAK SHORTWAVES/VORT MAXIMA WILL CONTINUE TO MOVE ACROSS THE REGION. THIS MEANS LITTLE WILL CHANGE WITH AN ACTIVE PATTERN CONTINUING. I KEPT THUNDERSTORM CHANCES ACROSS OUR CWA...WITH BEST COVERAGE IN THE AFTERNOON/OVERNIGHT PERIODS WHEN BEST FORCING IS ADVERTISED. THURSDAY-FRIDAY NIGHT...DRY CONDITIONS SHOULD RETURN THURSDAY AS H5 RIDGE BUILDS OVER SOUTHERN PLAINS AND SW FLOW BUILDS DEVELOPS OVER OUR CWA. ABOVE NORMAL HIGHS SHOULD ALSO RETURN TO THE REGION...WITH HIGHS IN THE MID/UPPER 90S. MODELS INDICATE DRY LINE SETTING UP OVER OUR CWA WITH 50/LOW 60S TD VALUES ACROSS OUR EASTERN CWA FRI. MODEL SOUNDINGS ARE VERY DRY HOWEVER...SO CONFIDENCE IS NOT VERY HIGH IN THUNDERSTORM DEVELOPMENT ALONG THIS FEATURE. I KEPT SLIGHT CHANCE POPS IN THE FAR NORTH FRI/FRI NIGHT WHERE MODEL CONSENSUS CONTINUES TO SHOW LIGHT QPF. SATURDAY-SUNDAY...LITTLE CHANGES REGARDING OVERALL PATTERN WITH SW FLOW ALOFT AND DRY LINE IN PLACE. THERE DOES APPEAR TO BE BETTER FORCING WITH A FEW SHORTWAVE TROUGHS PASSING THROUGH THE REGION AND A COLD FRONT MOVING INTO SW NEBRASKA SAT NIGHT/SUNDAY. I KEPT THUNDERSTORM MENTION IN THE AFTERNOON/EVENING WITH LITTLE SUPPORT FOR OVERNIGHT/MORNING ACTIVITY. THIS ALSO FAVORS OUR NORMAL CLIMATOLOGICAL PATTERN. DESPITE COLD FRONT WE SHOULD STILL BE ABOVE NORMAL SUNDAY WITH HIGHS IN THE UPPER 80S/LOW 90S. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 1135 AM MDT SUN JUN 16 2013 VFR CONDITIONS WILL CONTINUE THIS AFTERNOON AND TONIGHT AT KGLD AND KMCK. THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING AS AN INCOMING DISTURBANCE INITIATES STORMS ON A FRONT NEAR KGLD. THESE STORMS WILL MOVE EAST AND EVENTUALLY REACH KMCK. SOME MVFR IS POSSIBLE NEAR THUNDERSTORMS. STORMS SHOULD MOVE OUT BY 03 OR 04Z WITH CLEARING SKIES AND LIGHT WIND. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...FS LONG TERM...DR AVIATION...FS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 306 PM MDT SUN JUN 16 2013 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171300- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 306 PM MDT SUN JUN 16 2013 /406 PM CDT SUN JUN 16 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS OVER EASTERN COLORADO THIS AFTERNOON WILL SLOWLY MOVE EAST INTO NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA AND INCREASE IN COVERAGE THIS EVENING. SOME OF THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND. A FEW STORMS MAY PRODUCE LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY FROM MONDAY INTO WEDNESDAY NIGHT...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA. SOME OF THESE STORMS COULD BECOME SEVERE. DURING THIS TIME...THE BEST CHANCE FOR SEVERE WEATHER IS EXPECTED ON MONDAY WEST OF A LINE FROM BENKELMAN NEBRASKA TO TRIBUNE KANSAS. IN ADDITION...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THIS ACTIVITY. ISOLATED TO SCATTERED THUNDERSTORMS ARE ALSO EXPECTED FRIDAY THROUGH SATURDAY. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE...WITH DAMAGING WIND THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND TONIGHT.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
330 PM MDT SUN JUN 16 2013
COZ092-KSZ027-162200-
CHEYENNE COUNTY-WALLACE-
330 PM MDT SUN JUN 16 2013
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND
WALLACE COUNTY IN WEST CENTRAL KANSAS...
AT 328 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 9 MILES SOUTHWEST OF WESKAN...MOVING NORTH AT 15 MPH.
THIS THUNDERSTORM WILL BE NEAR ARAPAHOE AROUND 355 PM MDT AND WESKAN
AROUND 400 PM MDT.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
&&
LAT...LON 3866 10217 3897 10219 3896 10190 3870 10195
3870 10204 3863 10205
TIME...MOT...LOC 2130Z 182DEG 13KT 3875 10206
THEDESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 345 PM MDT SUN JUN 16 2013 NEZ079-080-162215- DUNDY-HITCHCOCK- 445 PM CDT SUN JUN 16 2013 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR DUNDY COUNTY IN SOUTHWEST NEBRASKA AND HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA... AT 442 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 5 MILES WEST OF WAUNETA...MOVING SOUTHEAST AT 30 MPH. THIS THUNDERSTORM WILL AFFECT RURAL LOCATIONS IN NORTHEASTERN DUNDY AND NORTHWESTERN HITCHCOCK COUNTIES. QUARTER SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THIS STORM. TORRENTIAL RAINFALL IS ALSO OCCURRING...WHICH MAY FLOOD LOW LYING AREAS. DO NOT DRIVE A VEHICLE ON A FLOODED ROADWAY. PEOPLE IN NORTHEASTERN DUNDY AND NORTHWESTERN HITCHCOCK COUNTIES... SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. && LAT...LON 4024 10109 4011 10133 4035 10153 4035 10121 TIME...MOT...LOC 2144Z 324DEG 25KT 4043 10146 THEDE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
347 PM MDT SUN JUN 16 2013
NEZ079-162215-
DUNDY-
347 PM MDT SUN JUN 16 2013
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR DUNDY COUNTY IN SOUTHWEST NEBRASKA...
AT 345 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF LAIRD...OR NEAR LAIRD...
MOVING EAST AT 20 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 4000 10150 4000 10178 4001 10205 4024 10205
4026 10149
TIME...MOT...LOC 2147Z 271DEG 16KT 4013 10201
THEDESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
400 PM MDT SUN JUN 16 2013
KSZ027-041-162230-
GREELEY-WALLACE-
400 PM MDT SUN JUN 16 2013
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREELEY COUNTY IN WEST CENTRAL KANSAS AND
WALLACE COUNTY IN WEST CENTRAL KANSAS...
AT 358 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WESKAN TO 14 MILES
NORTHWEST OF HORACE...MOVING EAST AT 15 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.
TORRENTIAL RAINFALL IS ALSO OCCURRING...WHICH MAY FLOOD LOW LYING
AREAS. DO NOT DRIVE A VEHICLE ON A FLOODED ROADWAY.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3888 10205 3901 10152 3870 10153 3870 10157
3864 10157 3852 10205
TIME...MOT...LOC 2200Z 253DEG 13KT 3881 10195 3864 10196
ROBINSONThe Goodland radar (KGLD), 87 km away, was scanning. The volume nearest the first event began at 22:27 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Live 2-3 inch diameter tree branches were blown down by thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454147, 454149.